Alert archive / West Virginia / Wind Advisories in 2009
Wind Advisory 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 17, 2009, 9:59 PM EST for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2009, 9:59 PM EST (02:59 UTC)
- Expired
- Nov 18, 2009, 4:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 180259 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EST TUE NOV 17 2009 ...STRONG SOUTHEAST WINDS EXPECTED OVERNIGHT INTO WEDNESDAY... .LOW PRESSURE TRACKING WEST OF THE MOUNTAINS WILL COMBINE WITH HIGH PRESSURE ACROSS THE MID ATLANTIC STATES TO CREATE AN INCREASING SOUTHEAST FLOW ACROSS THE MOUNTAINS THROUGH WEDNESDAY. VAZ007-WVZ042-181100- /O.NEW.KRNK.WI.Y.0017.091118T0259Z-091118T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 959 PM EST TUE NOV 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST WEDNESDAY. SOUTHEAST WINDS AT 20 TO 30 MPH...WITH GUSTS TO BETWEEN 50 AND 55 MPH WILL OCCUR OVERNIGHT INTO WEDNESDAY ESPECIALLY ALONG THE RIDGES AROUND TAZEWELL AND BLUEFIELD. GIVEN THE WET SOIL CONDITIONS...THESE WINDS COULD BE STRONG ENOUGH TO DOWN TREES...AND POSSIBLY CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
3 follow-up statements
000 WWUS71 KRNK 180848 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 348 AM EST WED NOV 18 2009 ...STRONG SOUTHEAST WINDS EXPECTED TODAY... .LOW PRESSURE TRACKING WEST OF THE MOUNTAINS WILL COMBINE WITH HIGH PRESSURE ACROSS THE MID ATLANTIC STATES TO CREATE AN INCREASING SOUTHEAST FLOW ACROSS THE MOUNTAINS TODAY. VAZ007-WVZ042-181700- /O.CON.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 348 AM EST WED NOV 18 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. SOUTHEAST WINDS AT 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH...WILL CONTINUE TODAY...ESPECIALLY ALONG THE RIDGES AROUND TAZEWELL AND BLUEFIELD. GIVEN THE WET SOIL CONDITIONS...THESE WINDS COULD BE STRONG ENOUGH TO DOWN TREES...AND POSSIBLY CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS71 KRNK 181635 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EST WED NOV 18 2009 ...STRONG SOUTHEAST WINDS EXPECTED EARLY THIS AFTERNOON... .LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY ALONG WITH HIGH PRESSURE WEDGING DOWN THE EAST COAST WILL CREATE STRONG SOUTHEAST WINDS INTO THE MOUNTAINS OF TAZEWELL AND MERCER COUNTIES INTO MID AFTERNOON TODAY. VAZ007-WVZ042-182100- /O.CON.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 1135 AM EST WED NOV 18 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS UP TO 50 MPH...WILL CONTINUE THROUGH MID AFTERNOON...ESPECIALLY ALONG AND NORTH OF THE RIDGES AROUND TAZEWELL AND BLUEFIELD. GIVEN THE WET SOIL CONDITIONS...THESE WINDS COULD BE STRONG ENOUGH TO DOWN TREES...AND POSSIBLY CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS THAT WINDS GUSTING UP TO 50 MPH MAY CAUSE SOME TREES TO FALL DUE TO WET SOIL CONDITIONS. && $$
000 WWUS71 KRNK 182050 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST WED NOV 18 2009 VAZ007-WVZ042-182200- /O.EXP.KRNK.WI.Y.0017.000000T0000Z-091118T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 350 PM EST WED NOV 18 2009 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... SOUTHEAST WINDS WILL REMAIN GUSTY THROUGH THIS EVENING...BUT REMAIN BELOW ADVISORY LEVELS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 17, 9:59 PM EST, 0 minutes earlier.
Area forecast discussion, Nov 17, 9:59 PM EST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 959 PM EST TUE NOV 17 2009 .SYNOPSIS... HIGH PRESSURE WILL REMAIN WEDGED DOWN THE EASTERN SEABOARD THROUGH THURSDAY WHILE A STORM SYSTEM MEANDERS ACROSS THE OHIO VALLEY. THIS LOW WILL LIFT NORTHEAST INTO THE ONTARIO BY FRIDAY WITH HIGH PRESSURE BUILDING IN FROM THE TENNESSEE VALLEY. && .NEAR TERM /THROUGH WEDNESDAY/... RATHER DRY WEDGE HAS LIMITED PRECIP THIS EVENING...WITH BEST LIFT TO THE SOUTH AND WEST OF THE AREA. LATEST 00Z RAOBS ALSO SHOW A DRY LAYER ABOVE 85H SO STILL SOME DRY AIR TO OVERCOME ATTM. HOWEVER LATEST NAM INDICATES ISENTROPIC LIFT INCREASING ACROSS THE SW AROUND MIDNIGHT AND THEN SPREADING SLOWLY NE INTO THE WEDGE BY MORNING. THIS SHOULD BRING SOME -RA INTO FAR NW NC IN THE NEXT FEW HOURS AIDED BY UPPER DIFFLUENCE JUST TO THE WEST...AND THEN NORTH ACROSS PARTS OF SW VA AFTER MIDNIGHT. GIVEN LOW DEWPOINTS OUT EAST WOULD EXPECT LITTLE RAIN OVERNIGHT SO HAVE CUT POPS BACK SOME TO SLIGHT CHANCE OR LESS. OTRW KEEPING DECENT COVERAGE IN THE WEST WITH BEST CHANCES FROM TNB TO BLF OVERNIGHT. WINDS ON THE RIDGES HAVE CONTINUED TO INCREASE ACROSS THE FAR WEST WITH GUSTS TO 45 MPH OR BETTER IN CHANNELED AREAS ACROSS TAZEWELL AND MERCER CTYS. SINCE THE SELY 85H JET WILL ONLY INCREASE OVERNIGHT INTO MUCH OF WED PLAN TO HOIST A WIND ADVISORY TONIGHT THRU LATE WED ESPCLY GIVEN WET SOIL CONDITIONS AND POTENTIAL TREE PROBLEMS. NOT A LOT OF CHANGE TO GOING LOW TEMPS WITH MOST ONLY FALLING OFF A FEW MORE DEGREES INTO THE 40S AS CLOUDS INCREASE AND LIGHT MIXING CONTINUES. WED...THE STORM OVER THE MID MISS VALLEY WAVERS BACK WEST SOME AND THIS MAY LAG THE OVERRUNNING PRECIP FROM OVERSPREAD THE AREA. BACKED OFF ON POPS IN THE MORNING BUT IN THE AFTERNOON...THE SE FLOW INCREASES AND THE COLUMN MOISTENS ONCE AGAIN FOR LIKELY POPS ALONG THE BLUE RIDGE WITH CHANCE ELSEWHERE. THE WEDGE REMAINS IN PLACE...BUT NOT AS STRONG AS PREVIOUS FORECAST...SO DID RAISE HIGHS A DEGREE OR TWO BUT STILL BELOW MOS GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... SLOW MOVING CUTOFF LOW WILL DRIFT NORTHEAST THROUGH THE OHIO VALLEY THURSDAY AND INTO ONTARIO BY FRIDAY. 1030 MB SURFACE HIGH PRESSURE WILL BE ANCHORED ALONG THE NEW ENGLAND COAST. WITH THE HIGH TO OUR EAST AND THE LOW TO OUR WEST...A LONG EASTERLY FETCH OF WIND OVER THE OCEAN WILL BRING MOISTURE LADEN MARINE AIR INTO THE FORECAST AREA FOR BOTH WEDNESDAY NIGHT AND THURSDAY. AS THE LOW MOVES INTO ONTARIO...THE ASSOCIATED SURFACE FRONT WILL MOVE ACROSS THE FORECAST AREA FROM WEST TO EAST...SHIFTING THE LOW LEVEL WINDS FROM AN EASTERLY COMPONENT THURSDAY...TO A WESTERLY COMPONENT FRIDAY. UNTIL THE WIND SHIFT OCCURS...LOOK FOR CATEGORICAL POPS...ESPECIALLY IN THE VICINITY OF THE BLUE RIDGE FOR EITHER LIGHT RAIN OR DRIZZLE. TEMPERATURES WILL REMAIN COOL UNTIL THE SURFACE EASTERLY FLOW CEASES. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MAIN CONCERN OF THIS FORECAST WILL BE THE DEVELOPMENT AND PATH OF THE LOW PRESSURE SYSTEM COMING UP FROM THE GULF OVER THE WEEKEND INTO EARLY WEEK. GFS/ECMWF SEEMS TO BE A LITTLE SLOWER WITH THE DEVELOPMENT OF THE LOW PRESSURE SYSTEM IN THE GULF OF MEXICO FOR THE WEEKEND. THERE ARE MINOR DIFFERENCES WITH THE LOCATION OF THE LOW FOR SUNDAY 12Z. GFS HAS IT IN THE NORTHERN GULF CROSSING THE PANHANDLE OF FLORIDA AND DEVELOPING A SECONDARY LOW OFF THE COAST OF SOUTH CAROLINA BY SUNDAY AFTERNOON. WHILE THE ECMWF HAS IT MOVING MORE NORTHEAST ACROSS THE TENNESSEE VALLEY INTO OUR FORECAST AREA BY SUNDAY AFTERNOON AND PRODUCING A SECONDARY LOW JUST SOUTH OF THE DELMARVA REGION. AS OF NOW...MODELS PLACE A SURFACE RIDGE OVER THE AREA SATURDAY WITH ZONAL UPPER FLOW. WEDGING IS EXPECTED TO OCCUR WITH EITHER SOLUTION AS HIGH PRESSURE SLIDES NORTH NORTHEAST AND THE LOW PRESSURE PUSHES UP FROM THE SOUTHWEST. HAVE SLOWED DOWN THE POPS TO START SLIGHT CHANCE SATURDAY AFTERNOON AND MAY NEED TO BE EVEN SLOWER DUE TO THE TIMING OF THE DEVELOPMENT. THINK IT WILL BE TOUGH TO GET ANY PRECIP TO OCCUR WITH A LIGHT NORTH WIND AND SUBSIDENCE IN PLACE ACROSS THE AREA SATURDAY. VERY WEAK ISENTROPIC LIFT BEGINS SATURDAY EVENING INTO SUNDAY MORNING...THUS HAVE SLIGHT CHANCE THROUGH MOST OF SATURDAY NIGHT AND INCREASING TO CHANCE FROM SOUTH TO NORTH THROUGH SUNDAY. HAVE POPS TAPERING OFF MONDAY DEPENDING ON LOCATION OF THE LOW PRESSURE SYSTEM...HAVE LEANED MORE TOWARD THE GFS SOLUTION AND HAVE A DRY FORECAST AT THIS TIME TUESDAY THROUGH WEDNESDAY. THE UPPER LEVEL RIDGING SLIDES OVER THE AREA MONDAY AFTERNOON. ANOTHER SYSTEM WILL APPROACH THE AREA BY MID WEEK. MAX TEMPERATURES WILL REMAIN NEAR NORMAL WHILE...LOW TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... LOW LEVEL FLOW VEERS MORE TO THE EAST AND SOUTHEAST...AND DEEPER MOISTURE SPREADS BACK INTO THE REGION OVERNIGHT ALONG WITH SOME SPOTTY -RA OR -DZ. LOCATIONS EAST OF THE BLUE RIDGE...KLYH/KDAN WILL SEE VFR LINGER INTO THE EARLY EVENING BEFORE MVFR LOW CLOUDS SPREAD BACK EAST BY MIDNIGHT...FOLLOWED BY POSSIBLE IFR BY MORNING. ELSW...A MIX OF VFR AND MVFR CIGS WILL LOWER TO OVERALL MVFR THIS EVENING AND THEN GRADUALLY DETERIORATE INTO IFR IN -RA/-DZ AND FOG TOWARD 12Z WED. SE WINDS WILL ALSO BE A FACTOR AT KBLF WHERE A FEW GUSTS TO 25 KTS OR BETTER CAN BE EXPECTED THRU THE OVERNIGHT. WEAK FRONT TO THE WEST SLIDES INTO THE WEDGE ON WED...ENHANCING LIFT WHILE LIGHT PRECIP ACTS TO KEEP LOW CIGS IN PLACE FOR MUCH OF THE DAY. COULD SEE CONDITIONS A BIT BETTER ON THE WESTERN SLOPES BUT OVERALL MVFR TO IFR ACROSS THE AREA ON WEDNESDAY. LOW LEVEL WIND SHEAR ALSO POSSIBLE ACROSS SE WVA TONIGHT AND ELSW WEDNESDAY AFTERNOON AS THE JET ALOFT STRENGTHENS AND SFC WINDS OUTSIDE OF KBLF REMAIN RATHER LIGHT. THUS WILL INCLUDE AT KLWB TONIGHT WHERE SFC WINDS REMAIN LIGHT WHILE LEAVING OUT ELSW FOR NOW SINCE NEAR THE END OF THE VALID TAF PERIOD. FOR THE REST OF THE WEEK...LOOKING AT COLD AIR DAMMING...WITH OVERRUNNING MOISTURE PRODUCING RAIN FROM WED NIGHT INTO THU. LOWER CIGS/VSBYS ARE LIKELY TO PERSIST THU...POSSIBLY A PROLONGED PERIOD OF IFR. MAY SEE CONDITIONS IMPROVE TO VFR FRIDAY IF THE LEFTOVER LOW CLOUDS EXIT BEFORE HIGH PRESSURE BUILDS IN SAT BRINGING A BRIEF PERIOD OF VFR. YET ANOTHER LOW PRESSURE SYSTEM COULD BRING ANOTHER ROUND OF POOR FLYING CONDITIONS ON SUNDAY. && .EQUIPMENT... HALIFAX TRANSMITTER IS FIXED. HINTON WV IS ON THE AIR BUT ADDITIONAL MAINTENANCE WILL BE REQUIRED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR VAZ007. NC...NONE. WV...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR WVZ042. && SYNOPSIS...JJ/WP NEAR TERM...JH/JJ/WP SHORT TERM...PM LONG TERM...REB AVIATION...JH/JJ/WP EQUIPMENT...
Hazardous weather outlook, Nov 17, 3:05 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EST TUE NOV 17 2009 NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059- WVZ043>045-182015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 305 PM EST TUE NOV 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-WVZ042-182015- TAZEWELL-SMYTH-MERCER- 305 PM EST TUE NOV 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOUTHEAST WINDS LATE TONIGHT COULD GUST AS HIGH AS 45 MPH ALONG THE RIDGES AND JUST ON THE NORTH SIDE OF THE MOUNTAINS. SINCE THE GROUND HAS BEEN MOIST...SMALL...DEAD TREES COULD FALL. A WIND ADVISORY MAY BE REQUIRED LATER TONIGHT IF CONDITIONS WARRANT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SOUTHEAST WINDS WEDNESDAY COULD GUST AS HIGH AS 45 MPH ALONG THE RIDGES AND JUST ON THE NORTH SIDE OF THE MOUNTAINS. SINCE THE GROUND HAS BEEN MOIST...SMALL...DEAD TREES COULD FALL. A WIND ADVISORY MAY BE REQUIRED WEDNESDAY IF CONDITIONS WARRANT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in West Virginia, 2009Wind Advisories in Virginia, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.